Hail, Dawson
- When
- August 12, 4:25 PM MST
- Where
- Dawson County, 6.58 mi W of Hoyt
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.917, -104.988
Also estimated 40 mph wind.
Severe weather clipped the far eastern portion of the area as the storms moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Severe weather clipped the far eastern portion of the area as the storms moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 12, 1:54 PM MST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 254 PM MDT THU AUG 12 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... A COOLER AND WETTER PATTERN IS LOCKING IN PLACE FOR THIS PERIOD. A SLIGHTLY SPLIT UPPER TROUGH OVER THE CENTRAL AND NORTHERN ROCKIES AND A SURFACE LOW OVER WESTERN SD BOTH CONTINUE TO MOVE EAST. THE UPPER FLOW IS BECOMING MORE FAVORABLE THIS AFTERNOON IN DECREASING THE CHANCES FOR SEVERE THUNDERSTORMS OVER THE EASTERN ZONES WITH THE UPPER FLOW VEERING WITH TIME. THE ATMOSPHERE HAS BEEN UNIFORMLY CAPPED ACROSS THE AREA THIS AFTERNOON ABOUT 725 MB BUT MODELS HAVE THIS CAP BREAKING ABOUT 00Z. BY THIS TIME THOUGH A FOCUSING DRY LINE MAY BE INTO THE DAKOTAS. WILL LEAVE IN MENTION FOR SEVERE AS THERE IS A SLIGHT POSSIBILITY FOR ELEVATED FACTORS TO PRODUCE A SEVERE STORM PRIOR TO 9 PM. EYES THEN TURN TO THE NW AS THE UPPER TROUGH HAS BECOME ENERGIZED OVER THE SOUTHERN PRAIRIE PROVINCES. MODELS ARE CATCHING ONTO THIS FEATURE AND DRIVE IN THE TROUGH TONIGHT AND FRIDAY INTO THE AREA PRODUCING PERIODS OF SHOWERS AND WIND. A COLD FRONTAL PASSAGE IN THE MORNING WILL INTRODUCE 850 MB TEMPS OF ONLY +9 TO 13C. WINDS ALONG FORT PECK LAKE LOOK STRONGER NOW SO A LAKE WIND ADVISORY APPEARS TO A GOOD BET. BACKSIDE OF THE TROUGH INSTABILITY WILL CONTINUE TO PRODUCE SHOWERS IN THE AREA INTO SATUDAY. TIMING AND AREAL COVERAGE IS DIFFICULT TO PIN DOWN AT THIS TIME BUT ENOUGH WILL ADD BETTER THAN 50 PERCENT CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS FOR MOST AREAS. JAMBA .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE LONG TERM FORECAST REMAINS BASICALLY THE SAME WITH ONLY A FEW SLIGHT COSMETIC CHANGES TO THE CHANCES OF PRECIPITATION TUESDAY NIGHT. WE HAVE A UPPER RIDGE PATTERN OVER THE WEST COAST WITH UPPER LEVEL NORTHWEST FLOW ALOFT. THIS IS ALONG THE FRONT RANGE OF THE ROCKIES FROM THE NORTHERN CANADIAN PLAINS ALL THE WAY DOWN INTO SOUTHERN MONTANA. A FEW DISTURBANCES WILL MOVE DOWN IN THIS UPPER FLOW SUNDAY AFTERNOON AND THEN AGAIN ON TUESDAY BRINGING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. THINGS WILL DRY OUT TUESDAY EVENING AS AN UPPER RIDGE MOVES OVER EASTERN MONTANA AND IT WILL REMAIN DRY ACCORDING TO THE GFS THROUGH FRIDAY MORNING. THE ECMWF IS HINTING AT AN UPPER LOW CUTTING THROUGH THE UPPER RIDGE WEDNESDAY NIGHT INTO THURSDAY WHICH MAY LEAD TO A CHANCE OF PRECIPITATION ON THURSDAY. SO DID NOT MAKE ANY CHANGES TO THE FORECAST PAST WEDNESDAY EVENING WITH THE MODEL DIFFERENCE IN MIND. RSMITH PREVIOUS DISCUSSION...THE CANADIAN UPPER LEVEL TROUGH MOVES FARTHER EAST TO BRING NORTHWESTERLY FLOW ALOFT OVER MONTANA...WHICH WILL END MOST PRECIPITATION BEFORE SATURDAY EVENING...EXCEPT FOR LIGHT SHOWERS POSSIBLE IN THE NORTHEAST ZONES THROUGH SUNDAY AS SHORTWAVES PINWHEEL AROUND THE CANADIAN CYCLONIC STORM. OTHERWISE UPPER NW FLOW WILL BE DRY AND COOLER THROUGH MONDAY. ANOTHER SHORTWAVE SPINNING AROUND THE WESTERN SIDE OF THE TROUGH WILL TRAVEL THROUGH THE REGION TO BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHEASTERN ZONES MONDAY NIGHT AND TUESDAY. THE TROUGH MOVES FARTHER EAST WHICH WILL MOVE THE STATIONARY BOUNDARY NORTHEAST AWAY FROM NEMONT. THIS WILL ALLOW DESERT AIR FROM THE GREAT BASIN REGION TO BEGIN NUDGING INTO SOUTHERN MONTANA. THE RESULT WILL BE TEMPERATURES WARMING TRENDING TO NORMAL OR SLIGHTLY HIGHER BY MID WEEK. HOWEVER BY MID WEEK THE EC AND GFS BECOME COMPLETELY OUT OF SYNC LOWERING CONFIDENCE DURING THIS TIME OF ANY DISTURBANCES TO THE UPPER FLOW. SATURDAY NIGHT THROUGH MONDAY...A SURFACE HIGH AND GENERAL WIDESPREAD SUBSIDENCE WILL MINIMIZE ANY PRECIPITATION BUT KEEP TEMPERATURES RELATIVELY COOL. MINOR DIFFERENCES IN THE FLOW PATTERN AND STATIONARY FRONTAL BOUNDARY EXIST BETWEEN THE GFS AND EC. THE EC KEEPS THE STATIONARY BOUNDARY FARTHER WEST THAN THE GFS WHICH WILL MAKE A DIFFERENCE WHEN THE NEXT SHORT WAVE ROTATES SOUTH THROUGH THE CANADIAN PRAIRIE. MONDAY NIGHT AND TUESDAY...THE EC SHORTWAVE TIMING IS SOONER AND QUICKER THAN THE GFS. BOTH MODELS KEEP THE MOISTURE IN THE NE CORNER OF THE CWA WHICH IS REASONABLE WITH THE LOCATION OF THE BOUNDARY AND OVERRUNNING MOISTURE. BY TUESDAY AFTERNOON NORTHWESTERLY FLOW WILL ONCE AGAIN BE DRY. SCT && .AVIATION... ANOTHER ROUND OF SCATTERED THUNDERSTORMS AND RAIN SHOWERS WILL BE POSSIBLE OVER THE AREA THIS EVENING TONIGHT. SOME STORMS MAY BECOME STRONG AND PRODUCE HAIL ALONG WITH STRONG THUNDERSTORM WIND GUSTS. WINDS WILL REMAIN WESTERLY AT 5 TO 15 KTS TODAY AND BECOME NORTHWEST AT 5 TO 15 KNOTS OVERNIGHT. RSMITH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 9 AM TO 6 PM MDT FRIDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 354 AM MDT THU AUG 12 2010 MTZ016>018-020>023-059>061-131000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 354 AM MDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY BRINGING MUCH BELOW NORMAL TEMPERATURES AND GUSTY NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ019-024>027-062-131000- SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT- 354 AM MDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AROUND THE YELLOWSTONE VALLEY THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY BRINGING MUCH BELOW NORMAL TEMPERATURES AND GUSTY NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
522 PM MDT THU AUG 12 2010
MTZ025-122345-
DAWSON-
522 PM MDT THU AUG 12 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 545 PM MDT.
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GLENDIVE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4699 10436 4686 10480 4686 10498 4695 10508
4724 10467
TIME...MOT...LOC 2322Z 237DEG 19KT 4691 10492
RSMITH
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 189 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
2 hail. Local standard time, as filed.
Also estimated 40 mph wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255048, 247049.